Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 139, NWS Atlanta, GA

June 17, 2018Gilmer County, Pickens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 17, 2018, 2:45 PM EDT for Gilmer County, Pickens County, Georgia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2018, 2:45 PM EDT (18:45 UTC)
Expired
Jun 17, 2018, 3:03 PM EDT
In force
18 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gilmer County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 136 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WUUS52 KFFC 171845
SVRFFC
GAC123-227-171930-
/O.NEW.KFFC.SV.W.0139.180617T1845Z-180617T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
245 PM EDT SUN JUN 17 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Gilmer County in north central Georgia...
  Northwestern Pickens County in north central Georgia...

* Until 330 PM EDT.

* At 245 PM EDT, a severe thunderstorm was located over Talona, or 7
  miles southwest of Ellijay, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Talona and Roundtop. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3461 8446 3456 8447 3451 8465 3466 8465
TIME...MOT...LOC 1845Z 099DEG 9KT 3459 8454 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
969 
WWUS52 KFFC 171903
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
303 PM EDT SUN JUN 17 2018

GAC123-227-171913-
/O.CAN.KFFC.SV.W.0139.000000T0000Z-180617T1930Z/
Gilmer GA-Pickens GA-
303 PM EDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GILMER AND
NORTHWESTERN PICKENS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3461 8446 3456 8447 3451 8465 3466 8465
TIME...MOT...LOC 1902Z 099DEG 9KT 3460 8459 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:28 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 17, 2:28 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
228 PM EDT Sun Jun 17 2018

.PREV DISCUSSION... /Issued 720 AM EDT Sun Jun 17 2018/

PREV DISCUSSION... /Issued 336 AM EDT Sun Jun 17 2018/

SHORT TERM /Today through Monday/...
Still a very weak trough across the northern half of the CWFA this
morning. In the mid levels, an upper low will meander over AL/W GA
today, before high pressure builds in on Monday. Due to the cooler
temps aloft (steeper lapse rates), good surface instability and deep
moisture in place the coverage of storms should be greater today
than in previous days. With high pressure building on for Monday,
coverage will be less, but isold/scattered storms still possible.

Strong storms will be likely and an isolated severe thunderstorm
cannot be ruled out. Any storm that develops will have the potential
to produce gusty winds, frequent lightning and small hail. The
primary severe thunderstorm hazards will be damaging wind gusts and
potentially large hail. The steering winds aloft today and tomorrow
will be aob 10kt, so storm movement will be slow - and locally heavy
rainfall is likely with any storm that develops.

For those with outdoor activities planned today, stay weather aware.
If you can hear thunder, you are close enough to be struck by
lightning. You should seek shelter if you see lightning or hear
thunder. In addition, Heat Indices will range from the middle to
upper 90s across much of the state today. If you plan on being
outdoors for long periods of time, take frequent breaks to cool off
and stay hydrated.

NListemaa

LONG TERM /Monday Night through Saturday/...
Extended period continues to be dominated by broad upper level
ridge over the eastern US. This area of high pressure will shift
eastward with the axis pushing off the east coast by the latter
half of this week as low pressure approaches from the west. As the
ridge weakens and repositions, diurnal convection will be less
inhibited, and have continued with slightly higher afternoon pops
by midweek.

Extended model solutions differ somewhat from the previous model
runs, but continue to advertise slightly higher PoPs into next
weekend. Both the ECMWF and GFS are showing moisture associated
with low pressure over northeast Mexico spreading through the
northern Gulf Coast states and into Georgia. This moisture
combines with that associated with low pressure over the MidWest
to increase precip chances over Georgia into the weekend.

Higher than normal temperatures are still expected through the
week with highs generally in the 90s and lows in the 70s.

31

&&

.AVIATION...
18Z Update...
More diurnal convection today and Monday. Ceilings are in the
MVFR to VFR range across the area and will eventually become all
VFR later today. Will see more MVFR and some IFR ceilings move
back in overnight through Mon morning. Ceilings will lift through
Monday afternoon similar to this morning. Winds are expected to be
mainly out of the SW at 8kt or less. Will see some gust to near
20kt in and around any TSRA development this afternoon and Monday
afternoon. VSBYs will stay VFR except some brief periods of IFR
VSBYs in and around thunderstorms activity.

//ATL Confidence...18Z Update...
Confidence medium to high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          89  70  91  71 /  30  30  30  20
Atlanta         87  72  88  73 /  40  40  30  20
Blairsville     85  65  86  66 /  30  30  40  20
Cartersville    88  70  89  70 /  40  40  30  20
Columbus        86  72  89  73 /  60  40  30  20
Gainesville     87  70  89  71 /  30  30  30  20
Macon           86  71  90  72 /  60  40  30  20
Rome            89  71  90  71 /  30  30  30  20
Peachtree City  86  70  88  71 /  40  40  30  20
Vidalia         88  72  90  73 /  40  40  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....Deese
AVIATION...01
Hazardous weather outlook, Jun 17, 4:52 AM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
452 AM EDT Sun Jun 17 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
452 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms can be expected today, with the most
coverage expected during the afternoon and evening. Some storms
could be strong and an isolated severe storm cannot be ruled out.
The main threats will be isolated flooding from locally heavy
rainfall, damaging winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a chance of thunderstorms each day, mainly during the
afternoon and evening hours. A few storms could be strong to severe
each day with strong, gusty winds, frequent lightning and isolated
flooding from heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta

In the hours before

Local storm report, Jun 17, 11:01 AM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1101 AM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     6 NW MEEKS              32.68N  82.62W
06/16/2018                   JOHNSON            GA   EMERGENCY MNGR

            A FEW TREES WERE REPORTED DOWN ALONG LAWRENCE ROAD.

&&

EVENT NUMBER FFC1800351

LREAVES
Local storm report, Jun 17, 11:03 AM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1103 AM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     6 NW MEEKS              32.68N  82.62W
06/16/2018                   JOHNSON            GA   EMERGENCY MNGR

            A FEW TREES WERE REPORTED DOWN ALONG LAWRENCE ROAD. A
            PUMP HOUSE WAS ALSO DAMAGED ALONG LAWRENCE ROAD.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER FFC1800351

LREAVES
Special weather statement, Jun 17, 1:45 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Peachtree City GA
145 PM EDT SUN JUN 17 2018

GAZ085-086-098-171830-
Emanuel GA-Treutlen GA-Johnson GA-
145 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EMANUEL...
NORTHEASTERN TREUTLEN AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 230 PM
EDT...

At 145 PM EDT...a strong thunderstorm was over Adrian, or 9 miles
north of Soperton...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Swainsboro, Adrian, Nunez, Norristown Junction, Covena, Meeks,
Blackville, Norristown and Gillis Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3242 8259 3258 8267 3272 8241 3244 8229
TIME...MOT...LOC 1745Z 248DEG 7KT 3251 8255

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 17, 2:09 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
209 PM EDT SUN JUN 17 2018

GAZ005-171845-
Murray GA-
209 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR MURRAY COUNTY UNTIL 245 PM EDT...

At 209 PM EDT...a strong thunderstorm was near Fort Mountain State
Park, or near Chatsworth...moving southwest at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Chatsworth, Eton and Fort Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3482 8464 3469 8466 3478 8485 3485 8470
TIME...MOT...LOC 1809Z 028DEG 7KT 3480 8469

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 17, 2:18 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
218 PM EDT SUN JUN 17 2018

GAZ013-014-171845-
Dawson GA-Pickens GA-
218 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON AND PICKENS
COUNTIES UNTIL 245 PM EDT...

At 218 PM EDT...a line of strong thunderstorms was along a line
extending from near Fausett Lake to Lake Tamarack to Talking Rock...
and moving southwest at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Jasper, Talking Rock, Sequoyah Lake, Blaine, Lake Tamarack, Talmadge,
Hinton and Fausett Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3445 8432 3438 8455 3448 8465 3453 8452
      3455 8442 3455 8437 3456 8437 3456 8435
      3458 8432 3458 8430 3457 8429 3457 8427
      3458 8425
TIME...MOT...LOC 1818Z 048DEG 5KT 3456 8430 3450 8440 3449 8450

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 17, 2:39 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT SUN JUN 17 2018

GAZ007-171915-
Gilmer GA-
239 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER COUNTY UNTIL
315 PM EDT...

At 239 PM EDT...a line of strong thunderstorms was along a line
extending from near Cartecay to Talona...and moving west at 10 mph.

  HAZARD...pea sized hail...frequent lightning and heavy rain.

  IMPACT...Minor damage to exposed surfaces is possible. Heavy rain
           may cause temporary street flooding especially in poor
           drainage areas.

Some locations in the path of these storms include
Talona, Cartecay and Roundtop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3463 8437 3456 8450 3456 8451 3455 8452
      3460 8463 3467 8446
TIME...MOT...LOC 1839Z 103DEG 7KT 3462 8443 3459 8451

HAIL...0.25IN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:24 PM EDTSpecial Weather StatementFFCDeKalb36 min
Jun 16, 8:27 PM EDTSpecial Weather StatementFFCBaldwin, Hancock, Washington33 min
Jun 16, 8:30 PM EDTSpecial Weather StatementFFCNewton30 min
Jun 16, 8:57 PM EDTSpecial Weather StatementFFCJasper, Putnam33 min
Jun 16, 8:59 PM EDTSpecial Weather StatementFFCDeKalb31 min
Jun 16, 9:01 PM EDTSpecial Weather StatementFFCJohnson29 min
Jun 16, 9:28 PM EDTSpecial Weather StatementFFCJasper, Putnam32 min
Jun 16, 9:38 PM EDTSevere Thunderstorm WarningFFCJasper, Putnam30 min
Jun 17, 12:59 AM EDTSpecial Weather StatementFFCBartow31 min
Jun 17, 9:23 AM EDTSpecial Weather StatementFFCMacon37 min
Jun 17, 1:45 PM EDTSpecial Weather StatementFFCEmanuel45 min
Jun 17, 2:09 PM EDTSpecial Weather StatementFFCMurray36 min
Jun 17, 2:18 PM EDTSpecial Weather StatementFFCPickens27 min
Jun 17, 2:39 PM EDTSpecial Weather StatementFFCGilmer36 min
Jun 17, 2:52 PM EDTSpecial Weather StatementFFCUnion23 min
Jun 17, 3:05 PM EDTSpecial Weather StatementFFCPickens25 min
Jun 17, 3:23 PM EDTSpecial Weather StatementFFCGordon37 min
Jun 17, 3:47 PM EDTSpecial Weather StatementFFCUnion28 min
Jun 17, 3:57 PM EDTSpecial Weather StatementFFCBartow33 min
Jun 17, 4:13 PM EDTSpecial Weather StatementFFCUnion32 min
Jun 17, 4:25 PM EDTSpecial Weather StatementFFCDouglas35 min
Jun 17, 4:28 PM EDTSpecial Weather StatementFFCBartow, Chattooga, Floyd, Gordon, Walker32 min
Jun 17, 4:44 PM EDTSpecial Weather StatementFFCLumpkin31 min
Jun 17, 4:57 PM EDTSpecial Weather StatementFFCWalker33 min
Jun 17, 5:00 PM EDTSpecial Weather StatementFFCFloyd30 min
Jun 17, 5:03 PM EDTSpecial Weather StatementFFCDouglas27 min
Jun 17, 5:11 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Walker32 min
Jun 17, 5:26 PM EDTSpecial Weather StatementFFCCobb, Douglas, Paulding34 min
Jun 17, 5:42 PM EDTSpecial Weather StatementFFCFloyd33 min
Jun 17, 5:46 PM EDTSpecial Weather StatementFFCCatoosa29 min
Jun 17, 5:58 PM EDTSpecial Weather StatementFFCCarroll, Paulding32 min
Jun 17, 6:28 PM EDTSpecial Weather StatementFFCCarroll, Haralson32 min
Jun 17, 6:56 PM EDTSpecial Weather StatementFFCHaralson34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.